Stop Taking Ibuprofen If Your Pee Looks Like This - Health Digest


If your pee has taken a detour from its typical light-yellow hue to a more funky color, a number of things could be happening. Maybe your water intake was a little low that day, you ate a snack dyed with food coloring, or you just wrapped up an intense workout. All of these things and more can alter the color of your pee, including the use of certain medications. But these urinary color changes aren’t exclusive to prescription medications; over-the-counter (OTC) medicines like ibuprofen can produce these effects, too.

According to 2019 survey data issued by Statista, Advil (the brand name version of ibuprofen) outdid Tylenol, Aleve, and Bayer in sales as the leading internal pain-relief tablet in the U.S., excluding private label brands. When used for the purposes of mild pain relief, adolescents and adults are directed to take 400 milligrams of ibuprofen every four to six hours as needed (via Mayo Clinic). Individuals who experience urinary side effects, such as a reduction in urine output or pee that appears cloudy instead of transparent, should consult with their physician right away. Alternatively, if your pee looks dark in color, you’ll want to stop taking ibuprofen immediately, as this can signal a medical emergency (via WebMD).

Dark urine may be a sign of liver damage from ibuprofen use

Although considered to be a very rare side effect, ibuprofen can cause potentially life-threatening liver damage, a symptom of which can be dark urine (via WebMD). This was demonstrated in a 2018 case report published in BMC Gastroenterology in which a woman in her 40s with no prior liver disease came to the hospital with jaundice (yellowing of the skin and eyes), severe fatigue, and dark urine. The patient had been taking ibuprofen intermittently for a couple of days each month for treatment of menstrual pain related to a health condition. The woman was diagnosed and treated for a rare but severe liver disease known as vanishing bile duct syndrome (VBDS) as a result of ibuprofen use. Although ibuprofen is considered to be one of the safest of all non-steroidal anti-inflammatory drugs (NSAIDs), the researchers emphasized the importance of healthcare practitioners being aware of VBDS as a potentially dangerous complication of drug-induced liver injury related to ibuprofen use.

Tips for safe use of ibuprofen

While liver damage stemming from ibuprofen use is not a common occurrence, there are still steps we can take to help reduce the risk for potential liver injury or any other adverse outcomes. Above all else, use the OTC medication as directed on the label. Ibuprofen is meant to be a short-term solution to mild aches and pains rather than an ongoing daily treatment method, so you’ll want to stick with the lowest dose possible for the least amount of time. Do not take more than instructed or increase the frequency of doses.

When it comes to urinary symptoms, most of us know what color our urine should normally be. Therefore, if you notice your pee has become darker while taking ibuprofen, quit taking the drug and seek emergency assistance. The same is true if you develop persistent nausea or vomiting, abdominal pain, a loss of appetite, jaundice, or signs of an allergic reaction.



Source link

Related Post